The kidney is normally very efficient in ensuring that electrolyte concentrations are maintained. However, this can be severely disrupted by cytotoxic drugs, particularly cisplatin and ifosfamide, which may cause tubular dysfunction and excessive loss of calcium, magnesium, potassium, and sodium in the urine. Electrolyte loss results in lethargy, constipation, confusion, and, in severe cases, seizures. Patients receiving these drugs require regular monitoring of electrolyte concentrations and replacement where necessary.
Oral calcium and vitamin D may be required to maintain serum calcium levels and, for chronic treatment of hypomagnasaemia, oral magnesium glycerophosphate is preferred to other oral magnesium preparations as diarrhoea is less of a problem with this formulation.
Was this article helpful?
Did you ever think feeling angry and irritable could be a symptom of constipation? A horrible fullness and pressing sharp pains against the bladders can’t help but affect your mood. Sometimes you just want everyone to leave you alone and sleep to escape the pain. It is virtually impossible to be constipated and keep a sunny disposition. Follow the steps in this guide to alleviate constipation and lead a happier healthy life.